Short-Term Effects of Heroin – Heroin, a derivative of morphine, is a powerful illicit opioid drug that can destroy both physical and mental health and is also likely to cause a number of adverse legal and social consequences.
Heroin is available on the black market in several different forms, ranging from white powder to a less pure brownish or yellowish color. Black tar heroin, as the name suggests, presents as a black, sticky, tar-like substance. Heroin can be smoked, snorted, or injected.
Short-Term Effects of Heroin Use
Heroin use is very dangerous and can be life-threatening. In fact, according to the National Institute on Drug Abuse, overdose deaths from heroin nearly quintupled from 2001 to 2013. Rates of overdose increased from 2010 to 2013. In 2017 alone, heroin was involved in the deaths of around 16,000 Americans.
Heroin is considered by experts to be the most addictive substance currently available. Heroin’s addictive nature is largely based on its ability to induce an intense euphoria. The drug accomplishes this by attaching to opioid receptors in the body and instigating the release of a surge of dopamine, a neurochemical involved with feelings of pleasure and reward.
It is these feelings that can initiate and later reinforce a burgeoning addiction, as the person continues using heroin to achieve the desired high.
Short-term effects of heroin use may vary based on the method of delivery, but the most common immediate analgesic (painkilling) and central nervous system depressant effects include the following:
- Reduced sensation of pain
- Sedation and lethargy
- A “rush,” or a strong increase in euphoric feelings
- Feelings of being warm and flushed
- Heavy sensation in the extremities
The pleasant feelings related to the “rush” will only be experienced for a few minutes, with longer-lasting feelings of sedation continuing for a few hours afterward. The duration of such short-term effects of heroin will be dependent upon the purity, dose, and route of administration (snorted, smoked, or injected).
Throughout the heroin high, the user may alternate between periods of wakefulness and sleepiness (commonly known as “being on the nod”).
The short-term effects of heroin will diminish with repeated use, as the person grows increasingly tolerant of the drug. The onset of tolerance frequently compels the user to consume higher and higher amounts, which can easily lead to an overdose.
As people use heroin, over time, the pleasant short-term effects of heroin are overcome by many unwanted side effects. This occurs because the body becomes accustomed to heroin’s continual presence and takes action to counter its impact.
The side effects of heroin use include:
- Nausea and vomiting
- Dry mouth
- Itchy skin
- Light sensitivity
- Low body temperature
- Slowed respiration
- Decreased heart rate
The risk of overdose is significant for people using heroin in either the short- or long-term because heroin is unregulated, and dosing is impossible to measure due to differences in purity among batches. This risk is magnified when using other substances alongside heroin, especially other drugs that depress the central nervous system such as alcohol or sedatives.
Combined effects can result in perilously slow breathing, a lack of oxygen to the brain, heart problems, coma, and death.
Also, heroin obtained from the black market is often tainted with other substances, such as fentanyl. Fentanyl is an opioid similar in effect to heroin, but up to 50 times more powerful. It’s commonly found laced into heroin or as an outright substitution, because it’s less expensive, easier to make, and a little goes a long way.
Signs and Symptoms of Heroin Overdose
Overdosing on heroin is potentially fatal and requires immediate medical attention. Warning signs include the following:
- Bluish nails or lips (cyanosis)
- Severely depressed breathing
- Weak pulse
- Pinpoint pupils
- Disorientation or delirium
- Extreme drowsiness
- Low blood pressure
- Repeated loss of consciousness
What to Do in Case of Heroin Overdose
A heroin overdose can result in death if not addressed immediately. If you believe that a loved one is abusing heroin, you should be prepared to deal with a potential overdose. The first step in responding to a possible overdose is to call 911.
Check for breathing. If breathing has stopped or the person is producing a “death rattle,” administer rescue breathing if you are trained to do so or directed by a 911 operator.
Administer naloxone if you have it available and have been trained to do so. Naloxone is an opioid antagonist that reverses the depressant effects of opioids in the system.
Continue administering supportive breathing if the victim cannot breathe on his or her own or is exhibiting signs of severely labored breathing. If the victim starts to breathe on their own, stay close by and continue monitoring them until emergency help arrives.
Long-Term Effects of Heroin Use
Besides the laundry list of unpleasant short-term effects of heroin, there is also a broad range of effects that can occur after prolonged use. People who use continue to use heroin chronically, over time may experience:
- Deteriorating dental health
- Abraded skin from scratching
- Severe constipation
- Weakened immune system
- Weakness and fatigue
- Poor appetite and malnutrition
- Sleeping problems
- Decreased libido
Among the most significant risks of long-term heroin use is the potential for irreversible damage to the liver or kidneys. The brain can also be adversely impacted due to a lack of oxygen.
People who use heroin frequently often face problems with abscesses, bacterial infections, and infections of the heart valves. Women who are pregnant and use heroin are at a heightened risk of miscarriage and put their children at risk of being dependent on the drug at birth.
Also, someone addicted to heroin will probably experience a number of personal consequences, such as financial problems, relationship strain, poor performance at school or employment, and legal penalties.
Dependence is primarily considered to be a chemical condition. When someone is in the throes of a heroin dependency, they will feel uncomfortable and sick without the substance’s presence in their system. These effects occur because the body has grown accustomed to heroin and becomes less able to function correctly without it.
Dependence on heroin s further characterized by the manifestation of withdrawal symptoms that can begin a within a few hours following the last dose. Withdrawal symptoms of heroin can be severe and very unpleasant to experience as they mimic many harrowing flu symptoms.
Heroin withdrawal symptoms may include the following:
- Restlessness and discomfort
- Pounding or racing heartbeat
- Shaking and shivering
- Muscle and bone pain
The symptoms can peak within one or two days but may persist for up to a week or longer.
Treatment for Heroin Addiction
Because withdrawal from heroin can be extremely unpleasant and can compel the person in recovery to relapse, professional treatment is highly recommended. Often, a detox period is needed at the onset of treatment to control symptoms and maintain comfort while the body rids itself of the substance.
During a medical detox, a team of addiction professionals administers medications to persons on an around-the-clock inpatient basis to relieve some of the worst symptoms of withdrawal and prevent complications. Following the detox process, the person in recovery can be referred to treatment options such as residential rehab or intensive outpatient programs.
Effective recovery programs, regardless of format, should be based on a comprehensive approach that employs several treatment modalities, including psychotherapy, psychoeducation, individual and family counseling, and group support.
Our center offers these services, which are delivered by caring medical professionals who specialize in addiction. Moreover, we provide patients with the tools and support they need to achieve abstinence and enjoy long-lasting sobriety and wellness.
We can help you reclaim your life – call us today to find out how!